Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 264, NWS Wichita, KS

September 16, 2006Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2006, 12:47 AM CDT for Reno County, Rice County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2006, 12:47 AM CDT (05:47 UTC)
Expired
Sep 16, 2006, 1:15 AM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 9:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2048 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 9:45 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 15, 9:45 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT FRI SEP 15 2006

.UPDATE...
MUCH UNCERTAINTY WITH REGARD TO THUNDERSTORM CHANCES TONIGHT.

TORNADO WATCH #773 ISSUED UNTIL 3 AM CDT FOR RICE...RENO...HARPER
AND KINGMAN COUNTIES TO ACCOUNT FOR PERSISTENT TORNADIC SUPERCELLS
ACROSS SOUTHWEST KANSAS. TORNADO ENVIRONMENT IS BECOMING MORE AND
MORE UNFAVORABLE WITH TIME...BUT WILL GO AHEAD WITH THE WATCH
JUST TO BE ON THE SAFE SIDE.

LATER TONIGHT...THINKING SEVERE ACTIVITY WILL DIMINISH AS
INSTABILITY DECREASES WITH EASTWARD EXTENT...BUT STRONG STORMS
WILL REMAIN POSSIBLE. EVOLUTION OF ACTIVITY LATER TONIGHT REMAINS
CHALLENGING. AM NOW THINKING CURRENT ACTIVITY MAY EVOLVE INTO A
COMPLEX OR TWO AND PROGRESS EAST ACROSS THE CWA...AIDED BY
MOISTURE ADVECTION ON 50-60KT LOW-LEVEL JET. ADDITIONAL ACTIVITY
MAY DEVELOP GENERALLY EAST OF THE TURNPIKE AHEAD OF THIS CURRENT
COMPLEX AFTER MIDNIGHT...AS MOISTURE ADVECTION DRAMATICALLY
INCREASES ACROSS THE AREA.

ADK

&&

.PREV DISCUSSION... /ISSUED 741 PM CDT FRI SEP 15 2006/

UPDATE...
SEVERE THUNDERSTORM WATCH #770 HAS BEEN ISSUED UNTIL 3 AM CDT FOR
PORTIONS OF CENTRAL KANSAS. SLIGHT BACKING OF WINDS AT ONSET OF
EVENING INCREASED CONVERGENCE JUST ENOUGH TO DEVELOP THUNDERSTORMS
ALONG RETREATING LEE TROUGH/DRYLINE ACROSS SOUTHWEST KANSAS...WITH
HINTS OF ACTIVITY TRYING TO FIRE FARTHER NORTHEAST TOWARDS HAYS
AND CONCORDIA. WATER VAPOR SATELLITE...ALONG WITH RUC MODEL DATA
AND PROFILERS...INDICATE A SUBTLE MID-UPPER LEVEL IMPULSE
APPROACHING THE CENTRAL PLAINS FROM THE SOUTHWEST. DEEP LAYER
SHEAR ON THE ORDER OF 45-55 KT AND MLCAPES AROUND 1500 J/KG WILL
SUPPORT LARGE HAIL AND DAMAGING WINDS WITH THE STRONGEST ACTIVITY.
INSTABILITY DROPS OFF DRAMATICALLY GENERALLY EAST OF I-135...SO DO
NOT EXPECT STORMS TO STRAY VERY FAR FROM RETREATING DRYLINE/LEE
TROUGH.

ADK

&&

PREV DISCUSSION... /ISSUED 259 PM CDT FRI SEP 15 2006/

DISCUSSION...
FORECAST CHALLENGES/CONCERNS FOCUS ON THUNDERSTORM CHANCES LATE THIS
EVENING/TONIGHT AND AGAIN SATURDAY AFTERNOON/EVENING.

THIS EVENING AND TONIGHT:
MOISTURE HAS RETURNED NICELY TODAY AT THE SURFACE WITH DEWPOINTS
ALREADY INTO THE LOWER 60S. MIDDLE 60 DEGREE DEWPOINTS ARE ON THE
DOORSTEP WITH UPPER 60/LOWER 70 DEWPOINTS IN NORTH TEXAS. WITH
SOUTHERLY FLOW DOWN TO THE GULF AND GIVEN CURRENT TRENDS SEE NO
REASON MID TO UPPER 60 DEGREE DEWPOINTS CANT BE REACHED LATE IN
THE PERIOD. 12Z UPPER ANALYSIS SHOWS ABUNDANT MOISTURE STREAMING
NORTH FROM WEST TEXAS AND AREA PROFILERS AND 500MB 12Z CHART SHOW
A DECENT SPEED MAX MOVING INTO THE CENTRAL PLAINS. LATEST WATER
VAPOR IMAGERY SHOWING A WAVE IN THE FOUR CORNERS AREA RAPIDLY
MOVING TO THE EAST TO NORTHEAST. ALL THE ABOVE MENTIONED WILL
HELP SPAWN THUNDERSTORMS LATE THIS EVENING AND TONIGHT. FOR THE
LATE EVENING PERIOD BEST CHANCES WILL BE CONFINED TO OUR CENTRAL
KS COUNTIES BUT ANYWHERE ALONG OUR WESTERN TIER COUNTIES HAS A
CHANCE OF STORMS. GIVEN ANTICIPATED INSTABILITY AND SHEAR A FEW
SEVERE STORMS ARE POSSIBLE. THE ANTICIPATED HAZARDS WILL BE MAINLY
LARGE HAIL AND DAMAGING WINDS. TONIGHT... VERY GOOD MOISTURE
RETURN CONTINUES AND THIS LEADS TO PLENTY OF ELEVATED INSTABILITY
FOR MAINLY AREAS EAST OF INTERSTATE 135 ALONG THE LEADING EDGE OF
THE MOISTURE. COUPLE THIS WITH DECENT ISENTROPIC LIFT AND THERE
IS A DECENT CHANCE FOR THUNDERSTORMS AND EVEN A FEW SEVERE STORMS
WITH HAIL THE MAIN THREAT. I THINK THE BULK OF THIS WILL BE AFTER
MIDNIGHT TONIGHT.

SATURDAY:
ACTIVITY SHOULD DIMINISH DURING THE LATE MORNING TO EARLY AFTERNOON
PERIODS BUT CHANCES WILL INCREASE AFTER 18Z. THERE ARE DIFFERENCES
IN THE MODELS ON HOW THEY MANIPULATE SURFACE WINDS DURING THE DAY.
THE NAM WANTS TO VEER WINDS TO THE SOUTHWEST WHILE THE GFS KEEPS OUR
WINDS OUT OF THE SOUTH. WHICHEVER MODEL IS CORRECT... IT GREATLY
INFLUENCES OUR SEVERE CHANCES DURING THE AFTERNOON AS OTHER
PARAMETERS WILL BE IN PLACE. BOTH NAM AND GFS HAVE DEWPOINTS IN
THE UPPER 60S AHEAD A FRONT EXPECTED TO MOVE THROUGH THE AREA
OVERNIGHT. BOTH HAVE A DRYLINE AHEAD OF THE FRONT GETTING INTO
SOUTH CENTRAL KS DURING THE AFTERNOON. BUT LIKE STATED ABOVE THE
NAM IS VEERED TO THE SOUTHWEST WITH ITS SURFACE WINDS. MY
INCLINATION IS TO LEAN TOWARD THE GFS SINCE IT HAS BEEN THE MOST
CONSISTENT. BETTER DYNAMICS WILL BE TO OUR NORTHEAST BUT WE SHOULD
STILL SEE SEVERE STORMS AS THE SYSTEM MOVES THROUGH. THE MAIN
HAZARDS WILL BE LARGE HAIL AND WINDS.

SUNDAY:
FRONT SHOULD PUSH SOUTH OF OUR AREA BY SUNDAY EVENING. HOWEVER WE
COULD SEE RAIN AND STORMS LINGER INTO THE OVERNIGHT HOURS. SEVERE
STORMS ARE NOT ANTICIPATED SUNDAY BUT IF THE FRONT SLOWS DOWN A
BIT THINGS COULD CHANGE. TEMPERATURES WILL BE SIGNIFICANTLY COOLER
COMPARED TO SATURDAY AS COOLER... DRY AIR MOVES IN BEHIND THE FRONT.

MONDAY THROUGH FRIDAY:
MODELS DIVERGE GREATLY IN THE EXTENDED WITH ENSEMBLE PLOTS SHOWING A
LARGE DISPARITY. GFS SEEMS TO BE AN OUTLIER AND THE ECMWF PROGS A
TROUGH TO MOVE INTO THE SOUTHWEST. I AM NOT CONFIDENT WHICH MODEL IS
MOST CORRECT SO ONLY MADE MINOR TWEAKS TO THIS TIME FRAME.

BOWMAN

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  94  61  79 /  30  30  40  20
HUTCHINSON      69  93  58  77 /  30  30  50  10
NEWTON          69  93  60  78 /  30  30  50  20
ELDORADO        68  93  64  79 /  30  30  40  30
WINFIELD-KWLD   70  94  66  82 /  30  20  40  30
RUSSELL         71  93  55  73 /  40  20  40  10
GREAT BEND      69  93  56  74 /  40  20  40  10
SALINA          70  93  56  75 /  40  30  50  10
MCPHERSON       69  93  58  76 /  30  30  50  10
COFFEYVILLE     69  93  71  82 /  30  20  30  70
CHANUTE         67  93  68  81 /  30  20  30  60
IOLA            67  92  67  81 /  30  20  40  60
PARSONS-KPPF    68  93  70  82 /  30  20  30  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 16, 12:41 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1241 AM CDT SAT SEP 16 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170645-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1241 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SEVERE STORMS WILL REMAIN LIKELY UNTIL 3 AM...GENERALLY ALONG
AND WEST OF INTERSTATE 135. THE STORMS WILL BE CAPABLE OF LARGE
HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 70 MPH. A BRIEF TORNADO
IS ALSO POSSIBLE. AFTER 3 AM...THUNDERSTORM CHANCES WILL SPREAD
EAST...AFFECTING LOCATIONS MAINLY EAST OF INTERSTATE 135. THE
SEVERE THREAT SHOULD DIMINISH AFTER 3 AM...BUT STRONG STORMS WITH
DIME SIZED HAIL AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF CENTRAL AND SOUTH
CENTRAL KANSAS ON SATURDAY...WITH A FEW THUNDERSTORMS POSSIBLE IN
SOUTHEAST KANSAS. A FEW THUNDERSTORMS MAY BE SEVERE WITH BOTH HAIL
UP TO THE SIZE OF QUARTERS AS WELL AS WINDS AROUND 60 MPH.

ON SATURDAY NIGHT...THE CHANCES OF THUNDERSTORMS WILL INCREASE
OVER ALL AREAS...AS A STRONG COLD FRONT SURGES SOUTHEAST ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS. THESE THUNDERSTORMS MAY BE
SEVERE WITH BOTH LARGE HAIL UP TO THE SIZE OF QUARTERS AS WELL AS
DAMAGING WINDS AROUND 60 MPH.

ON SUNDAY...THUNDERSTORMS ARE LIKELY OVER MOST OF SOUTHEAST KANSAS
WITH A CHANCE OF THUNDERSTORMS OVER ALL OF SOUTH-CENTRAL AND MOST
OF CENTRAL KANSAS. OVER PRIMARILY SOUTHEAST KANSAS...THE
THUNDERSTORMS MAY BE SEVERE WITH BOTH LARGE HAIL AND DAMAGING
WINDS...WHILE OVER MOST OF CENTRAL AND SOUTH-CENTRAL KANSAS...SOME
THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WINDS AROUND 50 MPH.

ON SUNDAY EVENING...THERE IS A GOOD CHANCE THE THUNDERSTORMS WILL
CONTINUE OVER SOUTHEAST KANSAS. THE THUNDERSTORMS ARE NOT
FORECAST TO BE EITHER STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED UNTIL 3 AM...GENERALLY WEST
OF INTERSTATE 135. SPOTTER ACTIVATION MAY ONCE AGAIN BE NEEDED
SATURDAY AFTERNOON AND NIGHT ACROSS ALL OF CENTRAL...SOUTH CENTRAL
AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 15, 11:37 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1137 PM CDT FRI SEP 15 2006

KSZ032-047-160530-
BARTON-RUSSELL-
1137 PM CDT FRI SEP 15 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OLMITZ...OR 15 MILES NORTHWEST OF GREAT
BEND...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Special weather statement, Sep 15, 11:41 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT FRI SEP 15 2006

KSZ067-082-160545-
KINGMAN-RENO-
1141 PM CDT FRI SEP 15 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF PRESTON...OR 8 MILES EAST OF
PRATT...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 11:49 PM CDTSevere Thunderstorm WarningICTReno56 min
Sep 16, 12:32 AM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice58 min
Sep 16, 1:34 AM CDTSevere Thunderstorm WarningICTReno41 min
Sep 16, 3:30 AM CDTWind AdvisoryICTBarton, Butler, Chase, Ellsworth, Harvey, Kingman and 8 more17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.